Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 29, NWS Dodge City, KS

May 9, 2023Edwards County, Pawnee County, Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 9, 2023, 5:23 PM CDT for Edwards County, Pawnee County, Stafford County, Kansas. It was in force for 67 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2023, 5:23 PM CDT (22:23 UTC)
Expired
May 9, 2023, 6:30 PM CDT
In force
67 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
2.5 in
Wind
70.0 mph

Counties Edwards County, KS, Pawnee County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 99 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 5:51 PM CDTHAIL 25 N Saint John, KS
May 9, 6:06 PM CDTHAIL 1Saint John, KSREPORTED THROUGH SOCIAL MEDIA.
May 9, 6:07 PM CDTHAIL 1.75Saint John, KSREPORTED THOUGH SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2346 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

645 
WUUS53 KDDC 092223
SVRDDC
KSC047-145-185-092330-
/O.NEW.KDDC.SV.W.0029.230509T2223Z-230509T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
523 PM CDT Tue May 9 2023

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Pawnee County in south central Kansas...
  Central Stafford County in south central Kansas...
  East central Edwards County in south central Kansas...

* Until 630 PM CDT.

* At 522 PM CDT, a severe thunderstorm was located near Radium,
  moving southeast at 20 mph.

  HAZARD...Tennis ball size hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* This severe thunderstorm will be near...
  Seward around 530 PM CDT.

Other locations in the path of this severe thunderstorm include
Dillwyn and St. John.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3798 9909 3825 9895 3822 9860 3787 9877
TIME...MOT...LOC 2222Z 310DEG 16KT 3811 9890 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...2.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

AJOHNSON
4 follow-up statements
291 
WWUS53 KDDC 092240
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
540 PM CDT Tue May 9 2023

KSC047-092248-
/O.CAN.KDDC.SV.W.0029.000000T0000Z-230509T2330Z/
Edwards KS-
540 PM CDT Tue May 9 2023

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL EDWARDS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3787 9877 3796 9902 3800 9902 3800 9905
      3825 9890 3822 9860
TIME...MOT...LOC 2238Z 310DEG 25KT 3804 9878 

$$

KSC145-185-092330-
/O.CON.KDDC.SV.W.0029.000000T0000Z-230509T2330Z/
Pawnee KS-Stafford KS-
540 PM CDT Tue May 9 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN PAWNEE AND CENTRAL STAFFORD COUNTIES...

At 538 PM CDT, a severe thunderstorm was located near St. John,
moving southeast at 30 mph.

THIS IS A DESTRUCTIVE STORM FOR FAR EASTERN PAWNEE INTO STAFFORD 
COUNTIES.

HAZARD...80 mph wind gusts and ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

This severe thunderstorm will remain over mainly rural areas of
southeastern Pawnee and central Stafford Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3787 9877 3796 9902 3800 9902 3800 9905
      3825 9890 3822 9860
TIME...MOT...LOC 2238Z 310DEG 25KT 3804 9878 

THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...80 MPH

$$

AJOHNSON
037 
WWUS53 KDDC 092248
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
548 PM CDT Tue May 9 2023

KSC145-092257-
/O.CAN.KDDC.SV.W.0029.000000T0000Z-230509T2330Z/
Pawnee KS-
548 PM CDT Tue May 9 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PAWNEE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3795 9900 3799 9892 3802 9890 3815 9887
      3814 9864 3787 9877
TIME...MOT...LOC 2247Z 310DEG 16KT 3801 9874 

$$

KSC185-092330-
/O.CON.KDDC.SV.W.0029.000000T0000Z-230509T2330Z/
Stafford KS-
548 PM CDT Tue May 9 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CENTRAL STAFFORD COUNTY...

At 547 PM CDT, a severe thunderstorm was located very near St. John,
moving southeast at 20 mph.

THIS IS A DESTRUCTIVE STORM FOR STAFFORD COUNTY.

HAZARD...80 mph wind gusts and ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

Locations impacted include...
St. John, Macksville, Hudson and Dillwyn. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3795 9900 3799 9892 3802 9890 3815 9887
      3814 9864 3787 9877
TIME...MOT...LOC 2247Z 310DEG 16KT 3801 9874 

THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...80 MPH

$$

AJOHNSON
558 
WWUS53 KDDC 092312
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
612 PM CDT Tue May 9 2023

KSC185-092330-
/O.CON.KDDC.SV.W.0029.000000T0000Z-230509T2330Z/
Stafford KS-
612 PM CDT Tue May 9 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHWESTERN STAFFORD COUNTY...

At 611 PM CDT, a severe thunderstorm was located near Stafford,
moving southeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
St. John, Macksville and Dillwyn. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3795 9900 3799 9892 3806 9881 3806 9868
      3787 9877
TIME...MOT...LOC 2311Z 310DEG 16KT 3794 9863 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AJOHNSON
610 
WWUS53 KDDC 092324
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
624 PM CDT Tue May 9 2023

KSC185-092333-
/O.EXP.KDDC.SV.W.0029.000000T0000Z-230509T2330Z/
Stafford KS-
624 PM CDT Tue May 9 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN STAFFORD COUNTY
WILL EXPIRE AT 630 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

Remember, a Severe Thunderstorm Warning still remains in effect for
Southeast Stafford and northeast Pratt Counties until 645 PM CDT. 

LAT...LON 3795 9900 3799 9892 3806 9881 3806 9868
      3787 9877
TIME...MOT...LOC 2323Z 310DEG 16KT 3792 9860 

$$

AJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 4:47 PM CDT, 36 minutes earlier.

Area forecast discussion, May 9, 4:47 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
447 PM CDT Tue May 9 2023

...Updated Aviation...

.SHORT TERM...(This evening through Wednesday night)
Issued at 115 PM CDT Tue May 9 2023

The main concern in the short term is storm chances this evening
along an outflow boundary from rain cooled air. This boundary is
still sagging southward and should stall from Hodgeman County
into Pratt County and set the stage for a few severe storms.
Initiation is also possible along the dry line west of Dodge City.
Large hail is possible with these storms. A deep upper level
trough will approach the high plains Wednesday night.
Thunderstorms will push into far western Kansas late Wednesday
night into early Thursday.

.LONG TERM...(Thursday through Tuesday)
Issued at 115 PM CDT Tue May 9 2023

As the upper low continues to move east, thunderstorms will
continue to develop Thursday morning and these will likely be
severe with large hail.Given the shear profile veering from
southeast at the surface to southerly and even south-
southeasterly at 500mb, any tornadoes would likely be moving
northward instead of the traditional northeastward movement. In
the afternoon, the upper level cold pool will be in place and
overspread the moist layer, leading to another round of
thunderstorms, some severe and possibly tornadic. The corridor
most favored for severe storms in the early afternoon runs from
Meade County northwestward to Kearny, Finney and Scott Counties.

After Thursday, it appears a weak upper low is still advertised to
move northward out of the tropics across the southern high
plains, bringing widespread showers and thunderstorms. These
should be mostly sub-severe to marginally severe given the lack
of vertical shear in a tropical environment. How far north this
precipitation gets is still in question as most of the models and
their ensembles keep the heaviest rain to the south and west. But
there is some potential for heavy rain across western Kansas
Saturday night into Sunday. Temperatures will generally stay warm
through the period; but if rain materializes during the day
Sunday, then afternoon readings could be only be in the 60s to
mid 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 447 PM CDT Tue May 9 2023

Radar imagery at 2140z depicted an intense supercell thunderstorm
near Larned, an outflow boundary westward to near Scott City, and
a dryline between DDC/GCK. Additional isolated convection is
expected this evening on these boundaries, but coverage will be
isolated, and as such kept the TAFs dry. Outside of convection,
elevated southeast winds will continue through 12z Wed. Included
LLWS in all TAFs after 06z Wed with a strong low level jet
expected. Consensus of short term models suggests IFR stratus at
HYS after 09z Wed, and this trend was accepted in the TAFs. VFR is
expected to prevail elsewhere through Wednesday. 18z NAM and
12z ARW both indicate the next round of scattered convection near
GCK/LBL after 21z Wed, and included VCTS/CB near the end of those
TAF periods.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  85  59  83 /  20  20  30  50
GCK  60  86  58  80 /  10  50  40  30
EHA  59  85  55  83 /  10  60  60  10
LBL  61  87  57  84 /  10  40  40  20
HYS  60  82  59  78 /  40  20  40  70
P28  62  85  61  80 /  40  20  30  70

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Turner
Hazardous weather outlook, May 9, 1:33 AM CDT, 15 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
133 AM CDT Tue May 9 2023

KSZ030-031-043>046-061>066-074>081-084>090-101200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
133 AM CDT Tue May 9 2023 /1233 AM MDT Tue May 9 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Widely scattered thunderstorms will be possible this afternoon and evening.
Severe thunderstorms, should they develop, will be possible. Very large
hail (2 to 3 inches) and damaging winds are the main threats. There
is also a very small but non zero threat for an isolated tornado. The
best area for severe thunderstorms today and tonight should be mainly
east of Highway 283.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms will continue across southwest Kansas Wednesday
and Thursday. A few of these thunderstorms may be severe. At this time
it appears that the main threats are very large hail and damaging winds.
A slightly more robust threat may exist Thursday with tornadoes possible
as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

In the hours before

Local storm report, May 9, 4:22 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
422 PM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             2 WNW SHAFFER           38.48N 99.08W
05/09/2023  E1.25 INCH       RUSH               KS   PUBLIC

            RELAYED THROUGH SOCIAL MEDIA.

&&

MR
Local storm report, May 9, 4:33 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
433 PM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             5 N LARNED              38.26N 99.10W
05/09/2023  E1.00 INCH       PAWNEE             KS   TRAINED SPOTTER

&&

MR
Local storm report, May 9, 4:48 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
448 PM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             5 SE ASH VALLEY         38.26N 99.14W
05/09/2023  E2.00 INCH       PAWNEE             KS   TRAINED SPOTTER

&&

JDF
Special weather statement, May 9, 4:49 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
449 PM CDT Tue May 9 2023

KSZ046-064-065-092215-
Hodgeman KS-Rush KS-Pawnee KS-
449 PM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of northeastern
Hodgeman, northwestern Pawnee and southern Rush Counties through 515
PM CDT...

At 449 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Nekoma, moving northeast at 30 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Rush Center and Timken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3816 9943 3821 9963 3826 9959 3826 9958
      3827 9958 3851 9941 3845 9908
TIME...MOT...LOC 2149Z 229DEG 27KT 3835 9944

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

AJOHNSON
Local storm report, May 9, 4:57 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
457 PM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             LARNED                  38.18N 99.10W
05/09/2023  E2.00 INCH       PAWNEE             KS   PUBLIC

&&

JDF
Local storm report, May 9, 5:15 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
515 PM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             5 ESE ASH VALLEY        38.27N 99.14W
05/09/2023  E2.50 INCH       PAWNEE             KS   TRAINED SPOTTER

&&

MR

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 6:10 AM CDTSpecial Weather StatementDDCScott35 min
May 9, 6:28 AM CDTSevere Thunderstorm WarningDDCLane, Scott47 min
May 9, 11:01 AM CDTSevere Thunderstorm WarningDDCEllis59 min
May 9, 11:57 AM CDTSpecial Weather StatementDDCEllis48 min
May 9, 1:41 PM CDTSpecial Weather StatementDDCRush49 min
May 9, 2:28 PM CDTSevere Thunderstorm WarningDDCEllis, Rush47 min
May 9, 3:08 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCRush52 min
May 9, 3:36 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCPawnee, Rush54 min
May 9, 4:27 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCPawnee, Stafford63 min
May 9, 4:49 PM CDTSpecial Weather StatementDDCPawnee26 min
May 9, 5:44 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCPratt, Stafford61 min
May 9, 6:04 PM CDTSpecial Weather StatementDDCPawnee41 min
May 9, 6:30 PM CDTSpecial Weather StatementDDCPawnee45 min
May 9, 6:43 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford32 min
May 9, 6:47 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.